Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 70, NWS Salt Lake City, UT

August 16, 2005Juab County, Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 2:22 PM MDT for Juab County, Millard County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 2:22 PM MDT (20:22 UTC)
Expired
Aug 16, 2005, 3:02 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Juab County, UT, Millard County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162024
SVRSLC
UTC023-027-162100-
/O.NEW.KSLC.SV.W.0070.050816T2022Z-050816T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JUAB COUNTY IN UTAH
  NORTHWESTERN MILLARD COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  CALLAO...MOVING NORTHEAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM 
  WAS INDICATED 30 MILES SOUTH OF CALLEO MOVING NORTHEAST AT 10 MPH. 
  THIS STORM IS ALSO CAPABLE OF PRODUCING HAIL TO THE SIZE OF 
  NICKELS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CALLAO BY 230 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3990 11385 3930 11384 3945 11347 3991 11347

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 162048
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT TUE AUG 16 2005

UTC023-027-162100-
/O.CON.KSLC.SV.W.0070.000000T0000Z-050816T2100Z/
MILLARD UT-JUAB UT-
243 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR WEST
CENTRAL JUAB AND NORTHWESTERN MILLARD COUNTIES...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 28 MILES SOUTH OF CALLAO...OR ABOUT 60 MILES WEST OF DELTA...
MOVING NORTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT TUESDAY 
EVENING FOR UTAH.

LAT...LON 3990 11385 3930 11384 3945 11347 3991 11347

$$

SEAMAN
000 
WWUS55 KSLC 162102
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT TUE AUG 16 2005

UTC023-027-162112-
/O.EXP.KSLC.SV.W.0070.000000T0000Z-050816T2100Z/
MILLARD UT-JUAB UT-
302 PM MDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JUAB AND 
NORTHWESTERN MILLARD COUNTIES HAS BEEN ALLOWED TO EXPIRE...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...THUS THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT 
FOR JUAB AND MILLARD COUNTIES HAS BEEN ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3990 11385 3930 11384 3945 11347 3991 11347

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 16 2005

.SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED
WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING
MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY
OUT IN THE SOUTH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER
CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES
ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED
VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL
CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE
CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING
CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS
CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS
ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS
CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH
MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY
DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH
SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS
TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS
MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES.
EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE
IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE
ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH
AS INTERSTATE 80.

AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS
PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT
OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO
REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF
AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY
APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY
WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN UT.  AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS
LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS
FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A
WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER
90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL
CONVECTION OVER FAVORED HIGHER TERRAIN AREAS.

&&

.HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS
EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY
SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT
WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR
CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS
THROUGH THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 16, 8:15 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 AM MDT TUE AUG 16 2005

UTZ001>021-WYZ021-171100-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
815 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND NORTHERN PORTION
OF THE AREA.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:35 PM MDTSevere Thunderstorm WarningSLCEmery55 min
Aug 16, 5:01 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele59 min
Aug 16, 5:25 PM MDTSevere Thunderstorm WarningSLCCarbon65 min
Aug 16, 5:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.